[Excessive terfenadine level due to drinking grapefruit juice]

Ned Tijdschr Geneeskd. 1997 Oct 11;141(41):1976-8.
[Article in Dutch]

Abstract

Doctors who prescribe drugs should be aware not only of potential drug-drug interactions, but also of potential food-drug interactions. In particular, the ingestion of grapefruit juice leads to enhanced systemic bioavailability of terfenadine and of several important and frequently prescribed other drugs. Components of grapefruit juice interfere with the function of intestinal cytochrome P450 3A4, which degrades terfenadine. The resulting enhanced blood levels of terfenadine may lead to heart rate disturbances. Selling the drugs involved over the counter is consequently risky.

Publication types

  • English Abstract
  • Review

MeSH terms

  • Citrus / adverse effects*
  • Drug Synergism
  • Food-Drug Interactions*
  • Humans
  • Terfenadine / pharmacokinetics*
  • Terfenadine / therapeutic use

Substances

  • Terfenadine